Florida, 2001Lightning Strikes in Florida, March 12, 2001
March 12, 2001 · NWS TAE · 2 events in 1 county or zone
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 12, 2:37 PM EST, 5 hours 23 minutes earlier.
Area forecast discussion, Mar 12, 2:37 PM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EST MON MAR 12 2001
CURRENTLY: AN ACTIVE AFTN CONVECTION-WISE UNFOLDING AS INTENSE
SQUALL LINE W/ EMBEDDED MESOS/LEWPS/BOWS MARCHING EWD NEAR 50 MPH
ACROSS SRN AL/WRN FL PANHANDLE. SPC HAS ISSUED TOR WATCH 61 FOR ALL
SE AL/ERN FL PANHANDLE COUNTIES UNTIL 3 PM CST. RECENT MESO
DISCUSSION HINTS AT PSBL WW BOX FOR PORTIONS OF SW GA/FL BIG BEND
AROUND MID AFTN. 18Z MSAS SHOWED COLD FRONT OVER MID MS VALLEY SWWD
INTO RED RIVER VALLEY/N TX. A WARM FRONT EXTENDED FROM EXTREME S GA
INTO LOW PRESSURE NEAR MGM. DEWPTS S OF THIS BOUNDARY RECOVERED INTO
THE 60S OVER FL ZONES. MORE INSOLATION OVER SE BIG BEND ALLOWED
TEMPS TO RISE INTO LOWER 80S.
MODELS/ZONES: 12Z MODELS INITIALIZED UPPER FEATURES EXCEPTIONALLY
WELL. SPLIT FLOW WILL PREVAIL THRU FCST PERIOD...WITH NRN STREAM
TRACK FROM NRN/CNTRL ROCKIES E/NEWD TO NERN STATES...AND SRN STREAM
DIPPING INTO NRN MEXICO FROM CA...THEN LIFTING NEWD ALONG GULF COAST
STATES. POTENT S/W TROF WILL SWING FROM UPPER MS VALLEY INTO NERN
STATES AS CLOSED LOW OFF SRN CA COAST OPENS UP OVER BAJA AND EJECTS
EWD AS WAVE. FLOW REMAINS NEARLY ZONAL (WSW) OVER SERN CONUS. COLD
FRONT TO OUR NW DROPS SEWD W/ FROPA AT DHN 12Z-15Z...ABY-TLH-PFN
15Z-18Z...VLD/CTY 18Z-21Z. WILL KEEP CATEGORICAL POPS ALL BUT SE BIG
BEND ZONES W/ LIKELY POPS AS SQUALL LINE PROGRESSES ACROSS THE CWFA
MAINLY THIS EVENING W/ NARROWER BAND OF CONVECTION TO ACCOMPANY THE
COLD FRONT TUE MORNING. WILL KEEP SEVERE POTENTIAL ALL ZONES FOR
FIRST PERIOD. WINDS SHIFT FROM SW TO NW & PPCN ENDS W/ FROPA TUE
FOLLOWED BY DECREASING CLOUDS & COOLER TEMPS TUE NIGHT & WED.
FAVORED FAN TEMPS & POPS FIRST TWO PERIODS...THEN AVERAGE PERIODS
THREE & FOUR.
EXTENDED: SPLIT FLOW PATTERN LINGERS ON. BAJA SHORTWAVE MOVES EWD
INTO LOWER MS VALLEY EARLY THU. APPROACHING SURFACE LOW AND COLD
FRONT AFFECTS CWFA THU INTO FRI MORNING W/ CHANCE OF SHOWERS OR
TSTMS. SYSTEM CLEARS OUT IN TIME FOR NICE WEEKEND W/ HIGH PRESSURE.
NEXT SYSTEM FOLLOWS SAME TRACK AS ITS PREDECESSOR & BRINGS ANOTHER
CHANCE OF SHOWERS OR TSTMS. TEMPS THRU PERIOD AVERAGE OUT NEAR CLIMO.
FIRE WEATHER: NO REQUIREMENTS AS RH VALUES WILL REMAIN ABOVE MINIMUM
THRESHOLD...ALTHOUGH 20-FOOT WIND SPEEDS NEAR CRITERION.
MARINE: WINDS ALREADY AT SCEC LEVELS & PROGGED TO INCREASE TO SCA
TONIGHT AS FRONT APPROACHES FROM NW & PASSES THRU TUE AFTN. WINDS
SHIFT TO NW LATE IN THE DAY & DIMINISH SLOWLY. RESPITE FROM SCEC/SCA
CONDITIONS WILL BE TEMPORARY AS GRADIENT TIGHTENS & WINDSS VEER TO
SE LATE WEDNESDAY IN RESPONSE TO ANOTHER SURFACE LOW & COLD FRONT.
PREL|IMINARY CCF:
TLH WB 065/077 046/073 85-0
PFN EB 067/075 052/070 +300
DHN EB 060/074 047/070 +400
ABY EB 060/074 046/072 +400
VLD WB 064/076 048/074 95-0
.TLH...
AL...NONE.
GA...NONE.
FL...SCA GMZ750-755-770-775.
MAJ
In the hours before
Special weather statement, Mar 12, 3:53 PM EST, 4 hours 7 minutes before
ALZ067>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-130200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EST MON MAR 12 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHEAST ALABAMA...NORTH FLORIDA AND SOUTHWEST AND SOUTH CENTRAL
GEORGIA. THIS ALSO INCLUDES THE COASTAL WATERS.
EFFECTIVE THIS MONDAY AFTERNOON AND EVENING FROM 345 PM UNTIL 900
PM EST.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.
IN ALABAMA...GENEVA...HENRY...AND HOUSTON.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.
TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE TORNADO WATCH AREA IS ALONG AND 130 STATUTE MILES EAST AND WEST
OF A LINE FROM 10 MILES SOUTH SOUTHWEST OF APALACHICOLA FLORIDA TO
70 MILES NORTH NORTHWEST OF WAYCROSS GEORGIA.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE/ TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
MOLLERE
Special weather statement, Mar 12, 4:00 PM EST, 4 hours before
ALZ067>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-130200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EST MON MAR 12 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHEAST ALABAMA...NORTH FLORIDA AND SOUTHWEST AND SOUTH CENTRAL
GEORGIA. THIS ALSO INCLUDES THE COASTAL WATERS.
EFFECTIVE THIS MONDAY AFTERNOON AND EVENING FROM 345 PM UNTIL 900
PM EST.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.
IN ALABAMA...GENEVA...HENRY...AND HOUSTON.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.
TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE TORNADO WATCH AREA IS ALONG AND 130 STATUTE MILES EAST AND WEST
OF A LINE FROM 10 MILES SOUTH SOUTHWEST OF APALACHICOLA FLORIDA TO
70 MILES NORTH NORTHWEST OF WAYCROSS GEORGIA.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
MOLLERE
Lightning, Leon
- When
- March 12, 8:00 PM EST
- Where
- Leon County, Tallahassee
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.458, -84.278 (the zone’s center; the record gives no point)
Lightning struck a home in the 1900 block of Nelson Circle. Reported by the Tallahassee Democrat.
Lightning, Leon
- When
- March 12, 10:30 PM EST
- Where
- Leon County, Tallahassee
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.458, -84.278 (the zone’s center; the record gives no point)
Lightning struck a pine tree. The bolt shot down the tree and jumped to the house. Much of the house was damaged, as well as a camper trailer parked nearby. Reported by the Tallahassee Democrat.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, March 12, 20012 deaths · 1 injured · $1.0 million · F1 · 1 event
- Tornadoes in Mississippi, March 12, 200112 injured · $11 million · F1 · 5 events
- Damaging Wind in Louisiana, March 12, 20011 death · $28,000 · 52 kt wind · 1 event
- High Wind in Alabama, March 12, 20011 death · 1 injured · $14,000 · 1 event
- Damaging Wind in Mississippi, March 12, 20011 death · $10,000 · 1 event
- Damaging Wind in Alabama, March 12, 20016 injured · $1.0 million · 75 kt wind · 1 event
- Tornado and Hail in Mississippi, March 12, 20011 injured · $489,000 · F1 · 27 events
- Damaging Wind in Louisiana, March 12, 20016 injured · $500,000 · 87 kt wind · 1 event
- Tornado in Georgia, March 12, 20012 injured · $500,000 · F1 · 1 event
- Damaging Wind in Alabama, March 12, 20011 injured · $1.3 million · 90 kt wind · 1 event
- Damaging Winds in Texas, March 12, 20015 injured · $250,000 · 2 events
- Damaging Wind in Alabama, March 12, 20011 injured · $1.0 million · 90 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238000, 5238001.